June 13, 2019
When you are in pain, what is your go-to over-the-counter medication for quick relief?
Most people opt for either acetaminophen or ibuprofen pretty interchangeably, but did you know that each one operates on your body a little differently? (Sources include: Penn Medicine, Harvard Health, Drugs.com and Mayo Clinic.)
Ibuprofen is a nonsteroidal anti-inflammatory drug, or NSAID, that can be used to treat arthritis, back pain, fever, headaches, inflammation, menstrual cramps and toothaches. Common brand names are Motrin and Advil.
Acetaminophen is an analgesic that can be used to treat pain, fever, body aches and headaches. Tylenol is the most common brand name.
According to Drugs.com, both ibuprofen and acetaminophen have some adverse effects worthy of concern. Ibuprofen “is not suitable for everybody and can cause gastrointestinal (GI) adverse effects, cardiovascular adverse effects, and kidney toxicity. The risk is low if no more than 1200 mg of ibuprofen is taken per day.”
Acetaminophen, in high dosages and when mixed with alcohol, can cause liver damage. A 2015 study suggests other possible side effects of taking this analgesic. Harvard Health also warns about taking more than one medication with acetaminophen as an ingredient at the same time. Some over-the-counter cold medications also contain it, so always read labels carefully.
In addition, both acetaminophen and ibuprofen can cause spikes in blood pressure in people with high blood pressure, so it is important to monitor yourself carefully.
If your doctor has recommended you take a low dose of aspirin every day for your heart, and you also need an NSAID for pain and inflammation, for best results take the aspirin first, at least 30 minutes earlier. (NSAIDs interfere with aspirin’s ability to prevent blood clots.)
What if your stomach gets upset every time you take ibuprofen, but you need it to treat your arthritis or other chronic condition? A proton pump inhibitor like esomeprazole (Nexium) or omeprazole (Prilosec) has been known to help.
With both of these drugs, you need to pay close attention to dosage instructions. Standard dosage is safe for everyone over the age of 12. But pregnant women should never take ibuprofen and should always check with their doctor before taking any over-the counter medication.
If you have any concerns about side effects, drug interactions or other issues with ibuprofen or acetaminophen always check with your doctor before taking.